Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 52, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 1, 2000, 7:30 PM CDT for Brown County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2000, 7:30 PM CDT (00:30 UTC)
- Expired
- Jul 1, 2000, 8:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Brown County, SD
The radar
The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:50 PM CDT | Hail 0.88 | Frederick, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3394 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2103 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
869 WUUS53 KABR 020030 SVRABR SDC013-020100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 730 PM CDT SAT JUL 1 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN SOUTH DAKOTA * UNTIL 800 PM CDT * AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF HECLA...OR ABOUT 15 MILES SOUTHEAST OF ELLENDALE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HECLA AROUND 750 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ABERDEEN. TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM CDT, 5 hours earlier.
Area forecast discussion, Jul 1, 2:30 PM CDT, 5 hours before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT SAT JUL 01 2000 MAIN FORECAST CHALLENGES TONIGHT AND NEXT COUPLE OF DAYS FOCUS ON PRECIP/THUNDERSTORM CHANCES...AND POSSIBLILITY OF SEVERE WX ESPECIALLY THIS EVE/TONIGHT. MODELS IN FAIR AGREEMENT ON OVERALL TRENDS NEXT 48 HOURS OR SO...BUT AS USUAL DIFFER ON THE CRITICAL DETAILS. WILL FOLLOW ETA/NGM BLEND...LEANING TOWARD ETA FOR MAIN DETAILS. AVN APPEARED TO UNDER-INITIALIZE STRENGTH OF UPSTREAM H5/H7 TROUGH AND ASSOCIATED VORT MAX. ATMOSPHERE OVER MOST OF CWA SEEMS QUITE PRIMED FOR THUNDERSTORMS...A FEW QUITE POSSIBLY SEVERE IN THE BUNCH...VERY LATE AFTN AND THIS EVE...CONTINUING OVERNIGHT FAR EASTERN PORTION OF AREA. TEMPS NEAR OR ABOVE 90F WHILE DEW POINTS GENERALLY IN 60S. ABR 19Z T/TD 92/69F. MONITORING GOES SOUNDER DATA...CINH VALUES HAVE BEEN DROPPING STEADILY ACROSS THE AREA...AND EXPECT CAP TO BE FULLY ERODED BY LATE AFTN. 17Z GOES LIS VARY FROM AROUND -2C EASTERN SD TO -7C CENTRAL SD WITH CAPES IN 2500-3500 J/KG RANGE CNTL AND EASTERN SD. LAPS SOUNDINGS SUPPORT THIS...IF NOT HIGHER INSTABILITY. GOOD VEERING WIND PROFILE ALSO EVIDENT IN LAPS SOUNDINGS. ABR VWP HAS GOOD DATA THROUGH 9 KFT AND IS SIMILAR. 4 HR LOOP OF GOES PW SHOWS INCREASING MOISTURE ESPECIALLY SOUTH CENTRAL AND EASTERN SD. ETA/NGM HAVE FRONTAL BOUNDARY DROPPING SOUTH FROM ND...AT 19Z BOUNDARY APPEARS TO BE JUST SOUTH OF BIS AND JUST NORTH OF JMS. WITH BOUNDARY CONTINUING TO DRIFT SOUTH...AND A SFC LOW OVER WESTERN SD DRIFTING EAST...AND H5 VORT MAX RIDING OVER FRONTAL BOUNDARY LATER THIS EVE/TONIGHT...ELEMENTS COMING TOGETHER FOR GOOD TSTM PROBABILITY MAINLY EASTERN 1/2 OF CWA THIS EVENING/TONIGHT. ETA 250/300 MB DIVERGENCE SHOWS A DIVERGENCE MAXIMUM STRENGTHENING OVER EASTERN SD-MN TONIGHT...SUGGESTING POSSIBLE MCS FORMING AS COVECTION DEVELOPS AND MERGES TOGETHER OVER EASTERN CWA. WILL MENTION PSBL SVR TSTMS THIS EVE/TONIGHT...WITH MAIN EMPHASIS EASTERN SD/W CNTL MN. FOR SUNDAY...DOUBTS EXIST AS TO DETAILS...BUT BELIEVE BOUNDARY WILL SLIDE JUST TO OUR SOUTH AND WEST...WITH SLIGHTLY DRIER/COOLER AIR FILTERING IN AS BRIEF H5/H7 RIDGE REDEVELOPS OVER AREA...AND WILL INDICATE PTLY SUNNY IN FCST. THIS IS SUBJECT TO CHANGE OF COURSE IN SUBSEQUENT FCST PACKAGES. NEXT GOOD CHANCE APPEARS TO BE LATER...ON MON...AS THE BOUNDARY SHIFTS BACK NORTH AND EAST...AND ANOTHER VORT MAX MOVES EAST-NORTHEAST OVER FAR N PLAINS. MAIN ENERGY CENTER MAY BE JUST NORTH OF OUR AREA AS SUGGESTED BY ETA. FOR TEMPS...GENERALLY FOLLOWED A COMPROMISE OF FWC/MAV/FAN GUIDANCE...LEANING MORE TOWARD FWC. THANKS FOR ALL THE COORD. OZF OUT SHORTLY. ...EXTENDED FORECAST DISCUSSION... A SFC LOW WILL MOVE SLOWLY EAST THROUGH THE CWA MONDAY NIGHT AND TUESDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. ANOTHER WEAK SHORT WAVE WILL MOVE THROUGH THE NORTHERN PLAINS ON WEDNESDAY...WHICH WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORM ACROSS THE CWA. BY THURSDAY...A SFC HIGH WILL MOVE SOUTHEAST OUT OF CANADA BRINGING WEAK NORTHERLY WINDS AND MORE STABILIZED CONDITIONS...THUS MOSTLY DRY WEATHER CONDITIONS. TEMPS WILL REMAIN AROUND NORMAL THROUGH THE PERIOD. .ABR...NONE. LORENS/SALMONS
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:00 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 45 min |
| Jul 1, 8:47 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 43 min |
| Jul 1, 10:38 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 52 min |
| Jul 1, 11:34 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 26 min |
| Jul 2, 12:18 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 27 min |
| Jul 2, 12:52 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.